Can filler be reinjected in lips after biofilm infection?

1 yr. ago had Restalyne Silk. injected in upper and lower lip. Day after, lips swelled profusely. Took Steroids. Mos. later, had an infection, and lips swelled again. Treated w/ antibiotics and steroid. A few mos later, same occurred after another infection (both unrelated to lips). PS recom dissolve filler w/ hyaluronic acid. 3 injects in upper and lower lips ab 1 mo ago. no further incidents to date. Can filler be reinjected in lips? When? How do I know all filler has been dissolved?

Doctor Answers 2

Can you use Silk filler after an infection caused by filler?

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

After a year and a hyaluronidase injection, your filler should be all gone by now, though there isn't any way to prove that for sure. In theory, I think you could re-inject your lips with filler, but I think it will be tough to find an injector who wants to take the risk of this happening again to you! A good injector does not want to cause any harm, and it would feel risky to try this again. I would counsel a patient that it could certainly re-occur. If I had a patient who REALLY wanted to take this risk, I might try a thinner, shorter-duration filler like Belotero to see if somehow it was related to the filler brand/consistency. I would strongly discourage you from using Volbella or Voluma in your lips, because they are harder to dissolve with hyaluronidase than other HA fillers in the event of a complication. 


Worcester Physician
5.0 out of 5 stars 8 reviews

Hypersensitivity reaction to dermal fillers

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

It's hard to know if the swelling was an infection or a hypersensitivity reaction. Hypersensitivity reactions are more common than infections, and can be triggered by the body's immune response to infections elsewhere in the body. The first two event treatments included steroids, which would resolve a hypersensitivity reaction. You don't mention a steroid at the third event, but some antibiotics (like doxycycline) have anti-inflammatory properties. I wouldn't go back with the same product, but wouldn't hesitate to try another family of HA fillers if your lips bother you.  If you do, I would recommend an experienced aesthetic dermatologist, and be sure to discuss your prior experience.  

Sue Ellen Cox, MD
Raleigh-Durham Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.